Massachusetts, 2019

Damaging Winds and Lightning Strike in Massachusetts, September 4, 2019

September 4, 2019 · NWS BOX · 7 events in 2 counties and zones

A cold front pushed through southern New England in the evening. It was preceded by a strong upper level short wave, which tapped very unstable air to produce severe thunderstorms in MA and CT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front pushed through southern New England in the evening. It was preceded by a strong upper level short wave, which tapped very unstable air to produce severe thunderstorms in MA and CT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 4, 1:38 PM EST, 50 minutes earlier.

Area forecast discussion, Sep 4, 1:38 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
238 PM EDT Wed Sep 4 2019

.SYNOPSIS...
A cold front sweeps across New England later this afternoon and
evening with scattered showers and thunderstorms. Some storms
may bring strong or damaging winds. High pressure builds north
of New England Thursday and brings dry and cooler weather which
will last into Friday. Dorian is expected to pass south and east
of Nantucket Friday night into Saturday with potential heavy
rain, wind, and high surf. After Dorian into the following week
near to below seasonable conditions with on and off shower
chances.

&&

.NEAR TERM /THROUGH TONIGHT/...

Rest of the Afternoon and Evening...

Fog and stratus has burned off in RI and SE Mass. The resulting
solar heating has warmed temps into the upper 70s and low to mid
80s. Humidity has climbed, with dew points in the mid to upper
60s.

Shortwave trough moving east from Eastern NY will cross Srn New
England late this afternoon/early tonight. This trough is
pushed along by strong winds aloft, with 40 kt at 850 mb and
50-60 kt at 500 mb. Model CAPES are forecast at 1000-1500 J/Kg,
totals are around 50, LI forecast around -6. So convective
parameters are expected to be unstable. Helicity at 0-3 Km
forecast 150-200 on the GFS and ECMWF, and 200-250 on the NAM
and HRRR.

Morning ALY sounding shows a series of inversions from 900 mb to
800 mb, with temperatures around 90F or the low 90s required to
break through. On the other hand, low level convergence along
the front and jet-induced lift from the upper jet associated
with the shortwave may mechanically force lift through weak
spots in the inversion. The ALY sounding shows mid-level lapse
rates of 6.5 to 7C/Km. So any storm that breaks through into the
mid-levels will have plenty of room to grow.

We continue to see potential for strong/damaging wind gusts. A
Severe Thunderstorm Watch is in effect through 9 PM for CT, NW
RI, and Western/Central/Northeast MA. High PW values support
brief downpours during the mid-late afternoon and evening. The
helicity values show potential for organizing tstms, so hail and
an isolated tornado remain possible, although at lower
probability than strong straight- line winds.

Tonight...

Cold front crossing Eastern Mass this evening will move offshore
early tonight. Thunderstorms move through with the front and
offshore of Cape Cod and Nantucket around midnight or a little
after. Winds behind the front will shift out of the northwest
and bring in cooler less humid air, along with clearing. With
dew points falling into the 50s, temperatures will have room to
fall into the 50s in most of the region.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...

Thursday...

High pressure moves across eastern Canada, bringing dry weather
to Srn New England. Flow around the high will bring an easterly
wind to our area, buffering temperatures along the coast while
interior areas warm up. Temperatures aloft will warm to 8-10C,
so expect surface temperatures in the low to mid 70s.

Thursday night...

Another dry pleasant night. Moisture fields at cloud-level
increase late at night from the south. This suggests increasing
high clouds from the south, a signal that Dorian is moving up
the coast. Fair skies and light east winds will allow
temperatures to fall into the upper 40s and 50s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
*/ Highlights...

 - Dorian sweeping offshore around Friday night
 - Potential wind, wave, flooding impacts for far SE New England
 - Confident dangerous surf, high risk of rip currents with Dorian
 - Following week near-seasonable conditions, on/off shower chances

*/ Overview...

Watching Dorian. +WPO prevailing, split-flow over W/NW North America
delivering both N and S stream impulses that'll adjust the steering
flow up against Dorian as they carve through the broader trof regime
over E/NE North America, pushing S into the SE CONUS up against the
hurricane. Weakening of the SE CONUS - NW Atlantic ridge, awaiting
the kicker(s) that'll tug Dorian N into the mid-latitude flow mid-
to late-week with the storm undergoing post-tropical transition as
the core becomes more asymmetric. Continued near-term track wobbles
but per ensemble tracks there's good agreement that Dorian will pass
S/E of the 40N/70W benchmark around late week. Stony Brook ensemble
model sensitivity plots showing a SW-NE dipole indicating variance
in Dorian's exit tracing back to model sensitivity to kicker(s) with
some intensity variance. Yet notably less N-S variance. So higher
confidence that towards Friday into Saturday the storm will sweep by
well offshore, however there's some impact with wind and heavy rain
across SE New England. Will break down the details below.

Well after Dorian into the following week there are indications of N
Pacific adjustments that nudge the longwave pattern E such that the
broader SE CONUS ridge of high pressure prevails. Higher heights and
warmer than average temperatures aloft, could see return heat and
humidity if W/NW flow along the N-periphery of the high lifts N with
less maritime flow influence of Pacific-origin mid-level impulses
and surface reflection cold fronts. Otherwise near seasonable and at
times active.

*/ Details...

Through Saturday...

Dorian sweeping by around Friday night SE of the 40N/70W benchmark.
Focus across SE New England for gusty winds and tropical downpours.
However Dorian undergoing post-tropical, asymmetric transition, one
of two things: 1.) neighboring subsidence-dry ridge between Dorian
and a series of mid-level shortwaves digging through the broader H5
cyclonic pattern, and 2.) associated roughly 1015 mb high pressure
with the aforementioned ridge. Memory serves that we've seen deep
low centers of similar magnitude associated with Nor'Easters as
1020+ high pressure neighbored N subsequently producing 60-70
mph gusts across the Cape and Islands. The pressure gradient
with Dorian seemingly not as robust, there's a feeling that SE
New England will be grazed by the lower-end of tropical storm
force winds of around 40 upwards to 50 mph, the strongest across
Nantucket. Don't want to get cute on the winds this far out in
the forecast, so a consensus blend is preferred with ensemble
guidance. In addition, the post- tropical and asymmetric
nature, not so confident that winds in the NW-quadrant will be
all that robust given the low-mid level westerly flow up against
the NE flow.

Indications a tighter rainfall gradient, the tropical downpours may
be simply confined to far SE Massachusetts with the dry-subsidence
ridge prevailing. Another sign that perhaps the strongest winds in
concert will be confined to the Cape and Islands. Still will hold
with 1 upwards to 2 inches of rainfall, the heaviest over Nantucket
with a tight NW-SE rainfall gradient over SE New England (roughly
Boston to Providence). Still mention the threat of urban, poor-
drainage flood issues, especially during high tide cycles in where
drainage will be slowed.

As to tides, its the Friday 5-7p high tide that'll be the highest
but this is before winds ramp up. With the strongest winds around
Friday night when low tide is occurring. High tide around 8a for
Nantucket at 2.97 feet, where minor flooding is at 5 feet, we can
handle a 2 foot surge, and with the absence of successive high tide
cycles in where surge is occurring, may come out of this with little
if any coastal flooding issues.

Still uncertainty in the forecast. As the prior forecaster mentioned
we've still got average forecast track errors in excess of 100 miles
as well as the size of the storm. Any track adjustments will most
certainly alter forecast impacts for SE New England. Confident that
there will be dangerous surf along with a high risk of rip currents
especially for Atlantic-exposed shorelines. Now post-Labor Day most
beaches are absent lifeguards. Stay tuned to later forecasts from
the National Hurricane Center.

Sunday onward...

Beyond Dorian. We'll be watching surface frontal boundaries beneath
the wavering longwave pattern adjusting to upstream trends. On and
off shower chances as it would appear temperatures remain near or
just below seasonable levels transitioning warmer as we go through
the following week if the aforementioned SE CONUS high
mentioned in the OVERVIEW section can build N. Ensemble
preference along with a low confidence forecast.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday Night/...

This afternoon...Moderate confidence.

Lingering MVFR ceilings on Cape Cod will lift this afternoon.
VFR for most of the region through evening, but with scattered
MVFR cigs/vsbys in showers/t-storms. Some t-storms will have
strong or damaging wind gusts and heavy downpours. Large hail
and an isolated tornado possible, but at a low likelihood.

Tonight...Moderate confidence.

Lingering SHRA/TSRA into early evening, but diminishing and
moving off the eastern coast early in the night. Otherwise VFR.

Thursday...High confidence.

VFR. Coastal sea breezes developing.

Thursday night...High confidence.

VFR.

KBOS Terminal...
Moderate confidence in TAF, with uncertainty due to timing of
thunderstorms. VFR with brief MVFR cigs/vsbys possible in
showers/tstms. Showers/tstms possible 20Z to 01Z. Winds turn
from the west after 01Z and northwest overnight.

KBDL Terminal...
Moderate confidence in TAF, with uncertainty due to timing of
thunderstorms. VFR, but with MVFR cigs/vsbys possible 20Z to
24Z. Winds turn from the west and northwest after 00Z.

Outlook /Friday through Sunday/...High confidence.

Friday: VFR. Windy with local gusts up to 30 kt.

Friday Night: Mainly VFR, with local MVFR possible. Strong
winds with gusts up to 45 kt. Chance SHRA.

Saturday: VFR. Strong winds with gusts up to 45 kt. Slight
chance SHRA.

Saturday Night: VFR. Breezy.

Sunday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday Night/...High confidence.

7 am update (no major changes)...

This afternoon... Increasing SW flow with gusts to 25 kt,
mainly over nearshore waters. Seas building to 5-6 ft,
especially over the outer waters. Small Craft Advisories for all
waters.

Tonight...
Diminishing SW wind becoming northerly late tonight. Scattered
showers/t-storms possible this evening. The passage of a cold
front causes turning/diminishing of winds out of the
west/northwest.

Thursday...
Winds less than 25 kt with NE flow becoming E/SE. Seas up to 5
ft over southern waters where SCA will continue.

Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.

Outlook /Friday through Sunday/...Moderate confidence.

Friday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Seas up to 5 ft. Chance of rain showers.

Friday Night: Moderate risk for gale force winds with gusts up
to 45 kt. Rough seas up to 17 ft. Rain showers likely.

Saturday: Low risk for gale force winds with gusts up to 45 kt.
Rough seas up to 18 ft. Chance of rain showers.

Saturday Night: Winds less than 25 kt. Areas of rough seas.

Sunday: Winds less than 25 kt. Local rough seas.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ230>234-236-251.
     Small Craft Advisory until 6 AM EDT Thursday for ANZ235-237.
     Small Craft Advisory until 8 AM EDT Thursday for ANZ250.
     Small Craft Advisory until 7 PM EDT Thursday for ANZ254>256.

&&

SYNOPSIS...WTB/Sipprell
NEAR TERM...WTB/Sipprell
SHORT TERM...WTB
LONG TERM...Sipprell
AVIATION...WTB/Sipprell
MARINE...WTB/Sipprell
Hazardous weather outlook, Sep 4, 2:41 AM EST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
341 AM EDT Wed Sep 4 2019

CTZ002>004-MAZ002>018-026-RIZ001>005-050745-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
341 AM EDT Wed Sep 4 2019

This Hazardous Weather Outlook is for northern Connecticut, all but
south coastal Rhode Island, and all but southeast coastal Massachusetts.

.DAY ONE...Today into Tonight.

Isolated to scattered strong to severe thunderstorms are forecast
today, especially north and west of the Boston to Providence corridor.
Main threat of damaging winds and locally heavy downpours, there is
also the low risk of large hail and a tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ019>024-RIZ006>008-050745-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Washington RI-Newport RI-
Block Island RI-
341 AM EDT Wed Sep 4 2019

This Hazardous Weather Outlook is for southeastern coastal
Massachusetts and south coastal Rhode Island.

.DAY ONE...Today into Tonight.

There is the low risk of isolated to scattered strong to severe
thunderstorms today. If any storms, the main threat would be damaging
winds and locally heavy downpours. There is also the very low risk of
large hail and a tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Thursday through Saturday...

Dangerous surf and a high risk of rip currents for Atlantic exposed
shorelines of southern and southeastern New England. Especially around
Friday night as Dorian sweeps offshore there is the threat of tropical
storm force winds, especially across the outer Cape and Nantucket, along
with tropical downpours resulting in 1 to 2 inches of rainfall in a short
period of time. Localized urban, poor drainage flooding is possible with
tropical downpours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-050745-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
341 AM EDT Wed Sep 4 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today into Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Thursday night through Saturday...

Strong northeast winds and dangerous seas are possible as Hurricane
Dorian makes its closest approach to Southern New England. Mariners
are urged to monitor the latest forecasts through this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Sep 4, 9:50 AM EST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1050 AM EDT Wed Sep 4 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-041700-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford,
Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven,
Nantucket, Ayer, Foster, Smithfield, Providence, Coventry,
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol,
Narragansett, Westerly, Newport, and New Shoreham
1050 AM EDT Wed Sep 4 2019

...SEVERE THUNDERSTORMS ARE POSSIBLE IN SOUTHERN NEW ENGLAND THIS
AFTERNOON AND EVENING...

Damaging thunderstorms are possible in Southern New England. The
most likely time would be from 2 PM to 9 PM. The most likely
thunderstorm weather would be strong straight-line wind gusts and
heavy downpours. Large hail and an isolated tornado are less
likely but possible. The best chance for damaging thunderstorms
will be in Northern Connecticut and in Western and Central
Massachusetts.

Everyone should remain alert to the changing weather. If a
thunderstorm approaches, you should go indoors.

WTB
Special weather statement, Sep 4, 2:09 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
309 PM EDT Wed Sep 4 2019

MAZ002-003-008-009-042000-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Franklin MA-
309 PM EDT Wed Sep 4 2019

...LINE OF STRONG THUNDERSTORMS APPROACHING FRANKLIN AND HAMPSHIRE
COUNTIES...

At 305 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near North Adams to Hancock in Berkshire
County. Movement was east at 35 mph.

Frequent dangerous cloud to ground lightning, winds in excess of 30
mph, and heavy downpours will accompany these storms.

Locations impacted include...
Greenfield, Deerfield, Monroe, Montague, Northfield, Williamsburg,
Huntington, Bernardston, Buckland, Conway, Shelburne, Erving,
Ashfield, Colrain, Westhampton, Gill, Whately, Chester, Charlemont
and Blandford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4239 7301 4263 7295 4266 7295 4267 7300
      4270 7295 4270 7302 4274 7302 4272 7230
      4220 7302 4231 7300 4233 7306 4238 7307
TIME...MOT...LOC 1905Z 281DEG 30KT 4276 7305 4228 7371

Field

The radar

The Albany radar (KENX), 97 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
September 4, 2:28 PM EST
Where
Franklin County, 0.59 mi ENE of Rowe
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Amateur Radio
Coordinates
42.703, -72.889

In Rowe, power lines were down from wind on Pond Road.

Thunderstorm Wind, Franklin

When
September 4, 3:15 PM EST
Where
Franklin County, 1.37 mi WSW of Gill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.644, -72.526

In Gill, a tree and power lines were down from wind on West Gill Road.

Thunderstorm Wind, Middlesex

When
September 4, 5:45 PM EST
Where
Middlesex County, 0.48 mi ESE of Stony Brook
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.377, -71.242

In Waltham, trees and wires were down on Grant Street.

Thunderstorm Wind, Middlesex

When
September 4, 5:46 PM EST
Where
Middlesex County, 0.85 mi NW of Union Market to 0.38 mi E of Union Market
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.388, -71.183

In Belmont, trees and wires were down on Davis Road and Beech Street. Trees and wires were down on Pequosette Road. Two trees were down on Fairview Avenue.

Thunderstorm Wind, Middlesex

When
September 4, 5:48 PM EST
Where
Middlesex County, 0.51 mi W of Medford
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
Amateur Radio
Coordinates
42.420, -71.110

In Medford, a tree and wires were down on Spencer Road.

Lightning, Middlesex

When
September 4, 5:48 PM EST
Where
Middlesex County, 0.74 mi N of Tufts College
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.411, -71.121

In Medford, a tree fell onto a car on Boston Avenue, due to a lightning strike.

Thunderstorm Wind, Middlesex

When
September 4, 5:50 PM EST
Where
Middlesex County, 0.95 mi ENE of Arlington to 0.75 mi NNW of Lake Street
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.423, -71.152

In Arlington, a tree fell into a house on Hamlet Street. A tree was down on Quincy Street. |A tree was down on Allen Street near Broadway. A tree and wires were down on Sunnyside Avenue. A tree limb fell into the side of a house on Davis Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852345, 852346, 852347, 852348, 852349, 852350, 852366.